Alert archive / Missouri / Flash Flood Warnings in 2002

Flash Flood Warning 1, NWS Paducah, KY

January 31, 20026 counties in Missouri; Jackson County, Perry County, Illinois

NWS Paducah, KY issued this flash flood warning at Jan 31, 2002, 3:50 PM CST for 6 counties in Missouri; Jackson County, Perry County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 31, 2002, 3:50 PM CST (21:50 UTC)
Expired
Jan 31, 2002, 7:45 PM CST
In force
4 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Jackson County, IL, Perry County, IL, Bollinger County, MO, Butler County, MO, Carter County, MO, Perry County, MO, Ripley County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 115 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.8 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 312150
FFWPAH
ILC077-145-MOC017-035-157-181-023-223-010145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
344 PM CST THU JAN 31 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PERRY COUNTY IN SOUTH CENTRAL ILLINOIS
  CARTER COUNTY IN SOUTH CENTRAL MISSOURI
  RIPLEY COUNTY IN SOUTH CENTRAL MISSOURI
  BOLLINGER COUNTY IN SOUTHEAST MISSOURI
  PERRY COUNTY IN SOUTHEAST MISSOURI
  BUTLER COUNTY IN SOUTHEAST MISSOURI
  WAYNE COUNTY IN SOUTHEAST MISSOURI
  JACKSON COUNTY IN SOUTHERN ILLINOIS

* UNTIL 745 PM CST

* AT 344 PM CST...NWS RADAR INDICATED MODERATE TO HEAVY RAIN 
CONTINUING TO FALL ACROSS PORTIONS OF SOUTHEAST MISSOURI INTO 
SOUTHWEST ILLINOIS. RADAR ESTIMATES BETWEEN 1 TO 2 INCHES WERE 
COMMON IN THIS AREA.

* MODERATE TO HEAVY RAIN WILL CONTINUE TO FALL THROUGH 500 PM AND 
WILL BE CAPABLE OF PRODUCING ANOTHER 1 TO 2 INCHES. RAIN WILL TAPER 
OFF AFTER 500 PM...HOWEVER FLOODING MAY CONTINUE INTO THE EVENING.

* LOCATIONS IN THE WARNING INCLUDE...
CARBONDALE...DE SOTO...DU QUOIN...GRAND TOWER...MURPHYSBORO 
...PINCKNEYVILLE...DONIPHAN...ELLSINORE...GREENVILLE ...MARBLE 
HILL...PERRYVILLE...PIEDMONT...VAN BUREN AND WILLIAMSVILLE

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.

LAT...LON 3828 8956 3821 8915 3794 8918 3762 8920
          3762 8952 3760 8987 3716 8990 3705 9015
          3695 9027 3694 9070 3651 9060 3651 9116
          3708 9122
3 follow-up statements
000 
RWUS32 KPAH 010119
FFSPAH
ILC077-145-MOC017-023-035-157-181-223-010045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
523 PM CST THU JAN 31 2002

FLASH FLOOD WARNING CONTINUES FOR...
  PERRY AND JACKSON COUNTIES IN SOUTHWEST ILLINOIS...AND             
  CARTER...RIPLEY...BOLLINGER...BUTLER...PERRY...AND WAYNE           
  COUNTIES IN SOUTHEAST MISSOURI

UNTIL 745 PM CST.

AT 717 PM...LIGHT TO MODERATE RAINFALL EXTENDED FROM SOUTHWEST 
ILLINOIS INTO SOUTHEAST MISSOURI.  THE RAINFALL WILL CONTINUE TO 
GRADUALLY TAPER OFF FROM THE WEST...HOWEVER HOURLY RAINFALL AMOUNTS 
UP TO A HALF INCH IN AN HOUR ARE STILL POSSIBLE.  

LOCAL COUNTY EMERGENCY MANAGEMENT AND LAW ENFORCEMENT AGENCIES 
REPORTED DITCHES AND SMALL STREAMS AT BANKFULL. MANY SECONDARY ROADS 
ARE WATER COVERED.

FLOODING IS EXPECTED TO SUBSIDE THROUGH THE LATE EVENING HOURS AS 
THE RAIN DIMINISHES.

MOTORISTS ARE URGED TO USE CAUTION WHILE TRAVELING THIS EVENING. 
AVOID LOW WATER CROSSINGS AND IF WATER COVERS THE BRIDGE OR ROAD 
SURFACE...FIND AN ALTERNATE ROUTE.

$$

RSU
000 
RWUS32 KPAH 010120 CCA
FFSPAH
ILC077-145-MOC017-023-035-157-181-223-010045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY...CORRECTED TIME
720 PM CST THU JAN 31 2002

FLASH FLOOD WARNING CONTINUES FOR...
  PERRY AND JACKSON COUNTIES IN SOUTHWEST ILLINOIS...AND             
  CARTER...RIPLEY...BOLLINGER...BUTLER...PERRY...AND WAYNE           
  COUNTIES IN SOUTHEAST MISSOURI

UNTIL 745 PM CST.

AT 717 PM...LIGHT TO MODERATE RAINFALL EXTENDED FROM SOUTHWEST 
ILLINOIS INTO SOUTHEAST MISSOURI.  THE RAINFALL WILL CONTINUE TO 
GRADUALLY TAPER OFF FROM THE WEST...HOWEVER HOURLY RAINFALL AMOUNTS 
UP TO A HALF INCH IN AN HOUR ARE STILL POSSIBLE.  

LOCAL COUNTY EMERGENCY MANAGEMENT AND LAW ENFORCEMENT AGENCIES 
REPORTED DITCHES AND SMALL STREAMS AT BANKFULL. MANY SECONDARY ROADS 
ARE WATER COVERED.

FLOODING IS EXPECTED TO SUBSIDE THROUGH THE LATE EVENING HOURS AS 
THE RAIN DIMINISHES.

MOTORISTS ARE URGED TO USE CAUTION WHILE TRAVELING THIS EVENING. 
AVOID LOW WATER CROSSINGS AND IF WATER COVERS THE BRIDGE OR ROAD 
SURFACE...FIND AN ALTERNATE ROUTE.

$$

RSU
000 
RWUS32 KPAH 010153
FFSPAH
ILC077-145-MOC017-023-035-157-181-223-010215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
750 PM CST THU JAN 31 2002

FLASH FLOOD WARNING EXPIRED AT 745 PM CST FOR...
  PERRY AND JACKSON COUNTIES IN SOUTHWEST ILLINOIS...AND             
  CARTER...RIPLEY...BOLLINGER...BUTLER...PERRY...AND WAYNE           
  COUNTIES IN SOUTHEAST MISSOURI.

AT 750 PM...LIGHT RAINFALL EXTENDED FROM SOUTHWEST ILLINOIS INTO 
SOUTHEAST MISSOURI.  THE RAINFALL WILL CONTINUE TO GRADUALLY TAPER 
OFF FROM THE WEST...ENDING IN MOST AREAS BY 9 PM.

THERE HAVE BEEN NO ADDITIONAL REPORTS OF FLOODING...AND THEREFORE 
THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AT 745 PM. 


$$

RSU

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 31, 12:45 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jan 31, 12:45 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1245 PM CST THU JAN 31 2002

FIRST FORECAST CONCERN IS THIS EVENING/S POSSIBLE SEVERE AND
FLOODING POTENTIAL.
SECOND FORECAST CONCERN IS POSSIBLE SNOW EVENT NEXT WEEK.

INGREDIENTS SHAPING UP FOR AN INTERESTING SCENARIO LATE THIS
AFTERNOON INTO THE EVENING HOURS. A STRENGTHENING LOW LEVEL SW-NE
85H JET AROUND 50-60 KT IS PROGGED TO BE POSITIONED OVER THE CENTRAL
AND EASTERN PARTS OF THE REGION. ABOVE THIS LEVEL INCREASING SPEED
SHEAR IS ANTICIPATED THROUGH A NEARLY SATURATED LOWER AND MID TROP.
BEST UPPER LEVEL DYNAMICS WILL BE INCREASING ALSO ACROSS CENTRAL AND
EASTERN PARTS OF THE AREA BY 00Z. ANTICIPATING LINE OF CONCENTRATED
HEAVIER PRECIP/STORMS TO MOVE ACROSS SEMO LATE THIS
AFTERNOON...ACROSS FAR WEST KY AND SOUTHERN IL AROUND 00Z AND
SOUTHWEST INDIANA AND THE REST OF WEST KY IN THE EARLY EVENING. BEST
POTENTIAL FOR HEAVY WIDESPREAD PRECIP IS FOCUSED NORTH OF THE AREA.
WILL CONTINUE FFA FOR THIS EVENING WITH THE FOCUS NOW ON MORE OF
LOCALIZED FLOODING WITH HEAVIER THUNDERSTORM CELLS. EXPECT PRECIP TO
LAST NO MORE THAN 3 HRS AS STRATOFORM RAIN IN THE WAKE OF THE
CONVECTIVE LINE. THIS WILL MEAN AND END TIME OF EARLY EVENING
WEST...LATE EVENING CENTRAL AND AROUND MIDNIGHT EAST. SKIES SHOULD
CLEAR RAPIDLY AFTER CESSATION OF RAIN WITH THE DRY SLOT WRAPPING IN.
WRAP AROUND CLOUD COVER LOOKS TO MOVE BACK INTO AT LEAST THE
NORTHERN HALF OF THE AREA AROUND SUNRISE. WILL UNDERCUT MOS GUIDANCE
FOR TONIGHT AS NEITHER THE MAV NOR THE FWC SEEMS TO HAVE PICKED UP
ON THE DRY SLOT AND KEEP THE AREA CLOUDY ALL NIGHT. MESOETA BL TEMPS
LOOK MORE REASONABLE AND WILL GO WITH NUMBERS CLOSE TO THESE.

GOOD COLD AIR ADVECTION FRIDAY SHOULD KEEP TEMPS FROM INCREASING TOO
MUCH HIGHER THAN THE MORNING LOWS. WRAP AROUND CLOUD COVER IN THE
MORNING NORTH SHOULD CURTAIL WARMING TIL AROUND MID-DAY.

FRIDAY NIGHT THE AXIS OF THE SURFACE HIGH MOVES OVER THE AREA. WITH
LIGHT WINDS AND WET GROUND...FOG MIGHT BECOME A PROBLEM AREA. FOR
NOW WILL KEEP THIS AS A THOUGHT AND LEAVE A CLEAR FORECAST. MOS
GUIDANCE CURRENTLY IS RANGING FROM UPPER TEENS NORTH TO MID 20S
SOUTHEAST.

WEATHER PATTERN INTO THE WEEKEND IS LOOKING MUCH LIKE IT DID
YESTERDAY. ZONAL FLOW CONTINUES OVER THE AREA SATURDAY WITH DAYTIME
TEMPS A LITTLE WARMER THAN THOSE EXPECTED FRIDAY. SATURDAY NIGHT
INTO SUNDAY A SHORTWAVE TROUGH IS PROGGED TO DIP SOUTH ACROSS THE
GREAT LAKES REGION. THE SYSTEM STILL LOOKS TO BE LACKING ON MOISTURE
AND WHAT IS AVAILABLE IS FOCUSED NORTH OF THE AREA. AN INCREASE OF
CLOUDS NORTH MAY BE THE GREATEST IMPACT ON OUR WEATHER. WILL
CONTINUE TO TREND TEMPS A LITTLE WARMER.

NEXT QUESTION WILL BE TIMING OF A POSSIBLE SNOW EVENT NEXT WEEK.
MODEL GUIDANCE IS COMING INTO BETTER ALIGNMENT TODAY COMPARED TO
YESTERDAY. CONSENSUS TODAY IS SIMILAR TO THE PREVIOUS RUN OF THE
MRF...AND THE MRF ITSELF IS SIMILAR TO THE PREVIOUS RUN.  BUT THE
PROGGED STRENGTH OF THE SYSTEM AND 1000-500MB THICKNESS PATTERN ARE
DIFFERING FROM MODEL TO MODEL. ALSO...STILL A LITTLE CONCERNED THAT
THE MODEL SPEED OF THE SYSTEM MIGHT BE TOO QUICK. AS SUCH WILL
CONTINUE TO MENTION SNOW POSSIBILITIES ON WEDNESDAY. IF THE EVENT IS
AS SIGNIFICANT AS THE MRF SUGGEST...DAYTIME HIGHS WILL NOT REACH FMR
VALUES WITH A SNOWPACK ON THE GROUND...SO WILL CONTINUE TREND OF
HIGHS LOWER THAN GUIDANCE AFTER THE EXPECTED SNOWFALL DAYS.

.PAH...CONTINUE FFA ALL COUNTIES FOR EVENING.

DFS

Nearby

Flash Flood Warnings in Missouri, 2002Flash Flood Warnings in Illinois, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.